Chemotherapy can be lifesaving in the fight against cancer, but it can also ravage your body in the process. These medications kill cancer cells but they also interfere with some of the body’s normal, well-functioning cells. The result are the dreaded side effects of chemotherapy.
When people think of side effects from chemotherapy, they think of fatigue, hair loss, anemia, nausea, mood changes, and bruising. The lesser known side effects of chemotherapy are Hand Foot Skin Reaction (HSFR) and Hand Foot Syndrome (HFS). These painful syndromes occur with the use of specific classes of drugs, and result in painful skin conditions along the hands and feet.
There are treatments for these syndromes, and in some cases, preventative measures that patients can take to avoid them from occurring in the first place. The following is an introduction to HSFR and HFS, what causes them, and how to manage symptoms.
Hand Foot Skin Reaction (HFSR)
This syndrome is characterized by extremely painful lesions on the bottom of the feet and palms of the hands. These lesions start out as blisters or discrete areas of swelling. They produce a burning or stinging feeling. Over time these lesions can develop into what looks like typical callouses. Frequently these callouses will rest upon a base of reddish or hyperpigmented skin. (Basically a ring of skin at the base of the callous in a deeper color than your normal skin color – So in dark skinned African Americans it may be blackish, in lighter skinned it may be a deep brown). This discoloration, whether it look red or brown or black, is a sign of the inflammatory process happening in the skin. The most common sites for these lesions to occur on are the heels, beneath the bony areas of the ball of foot, and anywhere that the foot rubs against the shoe.
How Hand Foot Skin Reaction Differs from Regular Callouses
Because these lesions are brought about by chemotherapy-induced inflammation, they are even MORE painful than typical callouses. Trying to go about normal activities like a typical grocery store visit, walking up and down the aisles, causes unusual discomfort.
The timing of the callouses differs as well. Regular callouses start out as a mild nuisance, a small area of skin thickening or a large area of mildly thick skin. They develop slowly and predictibly, in direct proportion to the amount of time one spends on their feet. Regular callouses become painful once they reach a particular size and depth and are managable with regular care. The callouses associated with HSFR appear in response to chemotherapy. They show up between 2 – 6 weeks after the infusion and become painful right away. They are more inflamed and are associated with color changes in the skin.
What Drugs Cause Hand Foot Skin Reaction (HSFR)?
HFSR occurs with the use of multikinase inhibitors such as:
What should you do if you think you may have HSFR?
Patients who are experiencing any sort of foot pain, callousing, or skin lesions should have an evaluation of their condition. Podiatrists offer callous care and are trained to properly manage the painful blistering and calloused lesions. It is important to have the feet looked at by someone who is well versed with the plantar skin, and is able to discern infections vs. callousing vs. the more unique signs and symptoms of HSFR.
What is Involved in Treatment of HSFR Skin?
Hot, inflamed callouses are cooled with a skin softener. The callouses are removed with sterile, surgical instruments to the appropriate depth. This process is usually painless and requires no anesthesia. On occasion, topical anesthesia is used to ensure comfort. The skin lesions a covered one a various skin protectants, depending on skin condition, foot shape and patient activity level. Patients can expect to have immediate improvement in their foot pain. Severely inflamed skin will not be entirely reversed, but those who come in early on, before the callouses become unbearable, can walk away painlessly. To maintain results, and provide longer relief, patients should wear accommodating shoes and insoles to disperse plantar pressure.
Hand Foot Syndrome (HFS)
Hand Foot Syndrome is also called Palmar-Plantar Erythrodesia. This condition causes dry skin to the hands and feet, discoloration of this skin, and swelling. Initially, patients will notice an all over redness (in light skinned people) or reddish-brown-blackening (in darker skinned people). These skin color changes are associated with mild swelling on palms of the hands and soles of the feet. In time, tingling, burning pain, and skin sensitivity develop. The skin will start to peel and is at risk for opening up. Open sores on the bottom of the feet can be dangerous, as they increase the potential for serious infection and make walking difficult. Unlike HSFR, The skin of the feet of patients with HSR will be thinner, drier, and have a more diffusely inflamed appearance.
With Hand Foot Syndrome, the chemotherapy drugs seep out of the blood vessels and into the tissues and skin. This unnatural substance within the skin causes burning and discoloration. The drugss that rest within the tissue can be excreted through the skin. Sometimes people will “sweat out” the chemotherapy through the pores on their feet.
In Hand Foot Syndrome the nails can also be affected. The nails will turn blueish or blackish in color. They can become loosened from the nail bed and fall off. The nails sometimes look like they’re “growing upwards” or break off in pieces.
How Can Patients Avoid Hand Foot Syndrome?
The best prevention can occur during chemotherapy treatment. The drugs tend to migrate towards warm areas of the body. Applying cold packs to the hands and feet during the infusion can help a great deal. The cold causes the blood vessels to constrict, thereby reducing the amount of medication that is delivered to the skin of the hands and feet.
For those taking oral medicines, it is helpful to avoid activities that place heat on the hands and feet. For example very hot showers, hand washing or dishwashing with hot water, going for walks or even exercising can create friction and heat that are very irritating.
What is the Best Way to Manage Hand Foot Syndrome?
The first step is to get an evaluation of your feet. The nail problems and associated skin issues can be irritating and difficult to manage. Sometimes toenails need to be trimmed, debrided,or carefully removed to avoid nail-tearing and open sores. Painful inflamed skin can be soothed with appropriate medications and exfoliation. Tender, thin, dry skin can be safely removed and restored with appropriate care. Occasionally topical pain relievers or anti-inflammatories are used.
Reduction of the friction and irritation that occurs on the bottom and sides of the feet when walking and standing is crucial. Patients with Hand Foot Syndrome should have their foot type and gait evaluated. How a person walks, their foot shape, and their foot flexibility will determine which shoe styles and/or insoles will best support their feet reduce the problem pressure points.
The Chemotherapy Drugs That Can Cause Hand Foot Syndrome Are:
Fluorouracil (5-FU, Adrucil)
Liposomal doxorubicin (Doxil)
Docetaxel (Docefrez, Taxotere)
Cabozantinib (Cabometyx, Cometriq)
Patients sometimes feel like their foot issues must take a back seat until their chemotherapy regimen is over. Not true! Help is available for people with sore feet secondary to chemotherapy. If you have any questions or comments please feel free to contact us here.